advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From South Africa:

My son, 8 years old, was diagnosed with type 1 diabetes two months ago. He was originally put on Actraphane morning and evening. His readings stayed on the high side (10 - 15 mmol/l). In his second week it was changed to Humalog 3 units before each meal and Protaphane 8 units at 21h30 each evening. This worked extremely well. He had a HB1ac test done recently which came out at 6.3%.

Two weeks ago he started having some sinus problems (during winter here in South Africa) and we have found that his blood glucose has tended to the high side (some mornings and afternoons 13 - 15 mmol/l). We have increased his Humalog to 4 units and Protaphane to 9 but it does not seem to stabilise. Two hours after meals seems fine (5-7 mmol/l) but the snacks seem to push it up before the main meals.

Could it be the Protaphane that is not providing the basal insulin?

Answer:

The problem that you describe really needs to be discussed with your son's diabetes team. But from this distance it certainly seems that he is not getting enough insulin. There is the temporary need for extra insulin because of his infection; but also now that the honeymoon period has probably worn off, he will be needing around 0.8 Units/kg body weight, and it looks as though he might be getting less than this.

Also, from what you say about the blood sugars, it seems that the effect of the Humalog may be wearing off before the next meal. There are two approaches to discuss with the doctor: one is to give the Humalog immediately after the meal so that you can adjust the dose to both the pre-meal blood sugar and his appetite. Another would be to mix the Humalog with a small proportion of longer-acting Regular insulin to prolong its action a little.

DOB

DTQ-19990604075113
Original posting 3 Sep 1999
Posted to Aches and Pains

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.